Wisconsin, 2003

Ice Storm in Wisconsin, April 17, 2003

April 17, 2003 · NWS ARX · 1 event in 1 county or zone

Freezing rain produced ice accumulations of 1/4 of an inch, which caused slippery conditions for pedestrians and motorists.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Freezing rain produced ice accumulations of 1/4 of an inch, which caused slippery conditions for pedestrians and motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 17, 8:54 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 17, 8:54 AM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
954 AM CDT THU APR 17 2003

LATEST RADAR TRENDS SHOW PRECIPITATION MAINLY ACROSS THE WISCONSIN
COUNTIES...FROM NEAR TOMAH...NORTHWARD INTO THE MEDFORD AREA.
SURFACE OBSERVATIONS HAVE TEMPERATURES ALL ABOVE FREEZING EXCEPT IN
PORTIONS OF TAYLOR COUNTY. CLARK COUNTY IS REPORTING NO ICING
PROBLEMS...WITH TAYLOR COUNTY IMPROVING AND WITH ONLY SPOTTY ICING
REPORTS...MAINLY ACROSS THE NORTHERN PORTIONS OF THE COUNTY.
TEMPERATURES WILL CONTINUE TO SLOWLY CLIMB AS THE PRECIPITATION
SHIFTS NORTHWARD. THEREFORE WILL ALLOW WINTER WEATHER ADVISORY TO
EXPIRE AT 10 AM. IN ADDITION WILL MAKE SOME TWEAKS TO THE LATEST
FORECAST BASED ON THE CURRENT CONDITIONS.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RABERDING
Hazardous weather outlook, Apr 17, 10:59 AM CST, 1 minute before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 AM CDT THU APR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THOUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
THERE REMAINS A SMALL CHANCE OF THUNDERSTORMS NEXT WEEKEND.  THESE
WILL BE ASSOCIATED WITH ANOTHER SYSTEM THAT WILL MOVE THROUGH THE
REGION.  AT THIS TIME...THESE STORMS SHOULD BE OF THE ORDINARY
VARIETY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Taylor

When
April 17, 11:00 AM CST to 9:00 PM CST
Where
Taylor forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350990.